Texas, 2014

Wildfire in Texas, February 18, 2014

February 18, 2014 · NWS LUB · 1 event in 1 county or zone

Near record temperatures, combined with strong westerly winds and very dry surface air, aided in fanning a wildfire in western Bailey County near the Texas/New Mexico state line on the afternoon of the 18th. The wildfire was extinguished on the 18th but several flare ups of hot spots did occur on the 19th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Near record temperatures, combined with strong westerly winds and very dry surface air, aided in fanning a wildfire in western Bailey County near the Texas/New Mexico state line on the afternoon of the 18th. The wildfire was extinguished on the 18th but several flare ups of hot spots did occur on the 19th. No major response was required with the hot spots on the 19th. The wildfire burned a total of 3900 acres.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Feb 18, 11:28 AM CST, 4 hours 2 minutes earlier.

Area forecast discussion, Feb 18, 11:28 AM CST, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1128 AM CST TUE FEB 18 2014

.UPDATE...
A LOW LEVEL JET NEAR 45 TO 50 KNOTS AT THE H850 MB LEVEL WAS
MIXING TOWARDS THE SURFACE LATE THIS MORNING AND LED TO A PERIOD
OF SURFACE WINDS NEAR 30 MPH ACROSS THE EXTREME SOUTHEAST
PANHANDLE ALONG THE CAP-ROCK. WE UPDATED FOR THIS EARLIER...LATEST
PROJECTIONS CONTINUE TO INDICATE WIND SPEEDS SLOWLY BACKING OFF
THOUGH BECOMING FAIRLY WIDESPREAD 15 TO 20 MPH SURFACE WINDS MOST
AREAS DURING THE EARLY TO MID AFTERNOON. RMCQUEEN

&&

.AVIATION...
VFR DOMINATING WITH MODERATE SOUTHWEST TO WESTERLY BREEZES AS A
SURFACE LOW PRESSURE TROUGH EDGES EAST-SOUTHEAST INTO THE NORTHERN
ROLLING PLAINS. THE NEXT WEAK SURFACE COLD FRONT WILL SAG
SOUTHWARD...THROUGH KCDS AROUND 02Z AND INTO KLBB NEAR 07Z WITH
MODEST NORTHEAST SPEEDS. HIGH CLOUDS INCREASING AGAIN LATE. RMCQUEEN

&&

.PREV DISCUSSION... /ISSUED 521 AM CST TUE FEB 18 2014/

AVIATION...
VFR CONDITIONS EXPECTED THROUGH THE PERIOD. BREEZY SW TO WEST
WINDS TO DEVELOP LATE MORNING AND PERSIST THROUGH THE AFTN BEFORE
A WEAK COLD FRONT MOVES THROUGH THE AREA WITH A WINDS SHIFT TO THE
NORTH AND NE BUT SPEEDS BECOMING RATHER LIGHT.

PREV DISCUSSION... /ISSUED 250 AM CST TUE FEB 18 2014/

SHORT TERM...
NEARLY ZONAL FLOW ALOFT TODAY AND TONIGHT. A FAIRLY WEAK SHORT WAVE
TROUGH MOVING THROUGH THE ZONAL FLOW FROM THE CNTL ROCKIES ONTO THE
PLAINS BY AFTERNOON WILL HELP PUSH A MODEST COLD FRONT THROUGH THE
PANHANDLE TO THE NRN ROW OF THE FCST AREA LATE IN THE DAY. THIS
PATTERN SUGGESTS VERY WARM TEMPS WITH BREEZY WEST WINDS SOUTH OF A
COLD FRONT. MOS GUIDANCE HAS RESPONDED IN KIND WITH RECORD OR NEAR
RECORD BREAKING HIGH TEMPS EXPECTED ACROSS THE FCST AREA. THE COLD
FRONT WILL MOVE SLOWLY SWD ACROSS THE FCST AREA OVERNIGHT BUT WITH
LITTLE IN THE WAY OF COLD ADVECTION BEHIND IT...NOT MUCH MORE THAN A
SHIFT TO LIGHT NORTHERLY WINDS EXPECTED. PROGGED LOWS FROM MOS
GUIDANCE LOOK REASONABLE ATTM.

LONG TERM...
SEMI-ZONAL FLOW ALOFT WILL DOMINATE MOST OF THE EXTENDED
PERIOD...BUT WILL CLOSE WITH SLIGHT W-NW FLOW ALOFT COURTESY OF AN
AMPLIFIED UA RIDGE ACROSS THE WRN CONUS EARLY NEXT WEEK. ATTENTION
WILL BE FOCUSED ON A SERIES OF EMBEDDED DISTURBANCES NORTH OF THE
REGION WHICH WILL SEND DOWN COLD FRONTAL BOUNDARIES THUR...FRI NIGHT
AND AGAIN MON. THURSDAY IS STILL LOOKING TO BE THE WINDIEST OF THE
FRONTAL PASSAGES...WITH NRLY WIND SPEEDS POSSIBLY FLIRTING WITH
ADVISORY CRITERIA AS HINTED AT BY MOS GUIDANCE. RATHER DRY LOW-MID
LEVELS WILL INHIBIT PRECIP DEVELOPMENT...THOUGH THERE ARE
INTIMATIONS BY BOTH THE GFS AND ECMWF OF THE POTENTIAL FOR RATHER
LIGHT PRECIP AS LOW LEVELS MOISTEN ON MON /PROGGED PWATS OF
0.40-0.80 INCHES/. MAINTAINING POPS AT 5 PERCENT FOR MON APPEARS
VALID ATTM. ROLLER COASTER TYPE TEMPS WILL OCCUR AS THE FRONTAL
PASSAGES WILL KEEP TEMPS IN THE 50S...WHILST CONVERSELY MODEST AFTN
SWRLY BREEZES ALLOW TEMPS TO WARM INTO THE 70S AND 80S TOMORROW
/WITH KLBB POSSIBLY NEARING THE RECORD TEMP OF 83 DEGREES/ AND MORE
SO IN THE 60S AND 70S ON FRI AND SUN.

FIRE WEATHER...
VERY DRY AIR MOVING IN ON WEST WINDS TODAY COMBINED WITH NEAR
RECORD-BREAKING WARMTH WILL RESULT IN RELATIVE HUMIDITY BOTTOMING
OUT 10-15 PCT ACROSS ALL OF THE AREA ON THE CAPROCK. WINDS WILL BE
BREEZY ON THE CAPROCK SOUTH OF A COLD FRONT MOVING THROUGH THE
PANHANDLE THIS AFTERNOON...BUT NOT EXPECTED TO BE HIGH ENOUGH TO
REACH CRITICAL VALUES. STILL...ELEVATED CONDITIONS ALL BUT CERTAIN
FOR AT LEAST A GOOD PORTION OF THE CAPROCK COUNTIES...AND ALTHOUGH
FUELS ARE NOT ABUNDANT GACC DRYNESS DEPICTING THEM AS VERY DRY. THE
MAGNITUDE OF THE WARMTH IS CONCERNING. WILL ISSUE A FIRE DANGER
STATEMENT FOR THIS AFTN.

ANOTHER POTENTIAL RECORD-BREAKING WARMTH DAY MAY OCCUR
TOMORROW...WITH BREEZY WEST TO SOUTHWEST 20-FOOT WIND SPEEDS OF
15-20 MPH USHERING IN WARM AND DRY CONDITIONS /TEMPS SOME 12-15
DEGREES ABOVE NORMAL/. RELATIVE HUMIDITY VALUES WILL FALL TO OR
SLIGHTLY BELOW 15 PERCENT BY PEAK HEATING...PARTICULARLY ON THE
CAPROCK. ALTHOUGH WIND SPEEDS WILL BE SHY OF CRITICAL THRESHOLDS
AND FUELS NOT BEING OVERLY DRY ARE MITIGATING FIRE WEATHER
FACTORS...RATHER WARM CONDITIONS FOR THIS TIME OF YEAR WILL ONCE
AGAIN BE OF A CONCERN. ADDITIONAL HIGHLIGHTS BEYOND THE HAZARDOUS
WEATHER OUTLOOK MAY BE WARRANTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        77  32  76  36  53 /   0   0   0   0   0
TULIA         80  33  75  39  53 /   0   0   0   0   0
PLAINVIEW     81  34  77  39  53 /   0   0   0   0   0
LEVELLAND     81  37  80  43  58 /   0   0   0   0   0
LUBBOCK       82  38  81  43  57 /   0   0   0   0   0
DENVER CITY   80  40  80  46  62 /   0   0   0   0   0
BROWNFIELD    82  39  81  45  59 /   0   0   0   0   0
CHILDRESS     82  38  76  44  59 /   0   0   0   0   0
SPUR          82  40  81  46  58 /   0   0   0   0   0
ASPERMONT     81  42  83  51  61 /   0   0   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

05/99/05
Hazardous weather outlook, Feb 18, 5:12 AM CST, 10 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
512 AM CST TUE FEB 18 2014

TXZ021>044-191115-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
512 AM CST TUE FEB 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

FIRE WEATHER

ELEVATED FIRE WEATHER CONDITIONS WILL LIKELY DEVELOP TODAY ACROSS
THE SOUTH PLAINS AND EXTREME SOUTHWEST AND SOUTH CENTRAL TEXAS
PANHANDLE...AS VERY WARM...DRY...AND BREEZY CONDITIONS ARE
EXPECTED. A FIRE DANGER STATEMENT IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ELEVATED FIRE WEATHER CONDITION MAY DEVELOP WEDNESDAY
AFTERNOON...GENERALLY ALONG AND WEST OF INTERSTATE 27.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Bailey

When
February 18, 3:30 PM CST to 6:30 PM CST
Where
Bailey forecast zone
Reported by
Emergency Manager
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 493958.